Hail, Phillips
- When
- July 3, 6:50 PM MST
- Where
- Phillips County, 10 mi S of Saco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.325, -107.330
Upper-level support for unstable surface conditions set the stage for the development of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Upper-level support for unstable surface conditions set the stage for the development of severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 3, 3:56 PM MST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 456 PM MDT SUN JUL 3 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... UPDATED FOR SEVERE THUNDERSTORM 590 FOR MOST OF NE MT. SIMONSEN PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...AIRMASS VERY UNSTABLE WITH LIFTED INDEXES AS LOW AS -9 AND CAPES TO 2600 J/KG. CONVECTIVE TEMPS VERY HIGH THOUGH WITH CLEAR SKIES THRU MOST OF E MT. ANY CONVECTIVE UNTIL EVENING WILL BE COMING OFF THE MOUNTAINS FAR TO OUR SW. THIS JUST NOW STARTING OVER SW MT THERMAL TROUGH OVER CENTRAL MT...WITH COLD FRONT NOT VERY DISTINCT AT SURFACE...BUT SEEN OVER W MT ON WATER VAPOR SATELLITE CHANNEL...MOVING ENE. THIS WILL INTENSIFY AS IT CATCHES UP TO THE THERMAL SURFACE TROUGH. THE FRONT AND TROUGH WILL BE THE MAIN FOCUS FOR THE SCATTERED THUNDERSTORMS EXPECTED TONIGHT. OVERALL UPPER AIR SUPPORT IS MAINLY TO OUR N THOUGH. SHEAR SHOULD INCREASE IN 0-6KM LAYER TO FAVORABLE 40 KT. IT WON'T TAKE MUCH TO GENERATE A FEW SEVERE THUNDERSTORMS...WITH MOST OF CWA IN SLIGHT RISK PER SWODY1. LARGE-SCALE PATTERN HAS A STRONG UPPER HIGH OVER THE WESTERN STATES...BUT MT KIND OF ON N EDGE. THE RESULT IS BRIEF INTRUSIONS OF HOT AIR...AND FAST W FLOW WILL MEAN A FEW SHORTWAVES. THERE IS A PERIOD OF 850 MB WINDS TO 30 KT EARLY MON MORN...MAY MIX TO SURFACE FOR SHORT TIME WITH COOL ADVECTION. OTHERWISE DRIER AND LESS UNSTABLE AIR TO ARRIVE FOR GENERALLY DRY...SUNNY...AND A LITTLE COOLER WEATHER FOR MONDAY. NAM INDICATED SOME HIGH CLOUDS FROM THE SW...BUT LITTLE PRECIP CHANCE. A SURFACE HIGH MOVES ACROSS S CANADA MON NIGHT. TUE HAS A LITTLE STRONGER SHORTWAVE AND MORE UNSTABLE AIRMASS AGAIN FOR ISOLATED THUNDERSTORMS. SIMONSEN .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... GOING FORECAST LOOKS GOOD AND NO CHANGES WERE MADE. 12Z ECMWF IS SLOWING UP THE PROGRESSION OF THE UPPER TROUGH SCHEDULED TO ARRIVE IN THE AREA LATE IN THE WEEK. GFS MORE CONSISTENT WITH IT/S SOLUTIONS AND MUCH WEAKER WITH THIS SYSTEM. JAMBA PREVIOUS DISCUSSION... MODERATELY ACTIVE WEST TO SOUTHWEST FLOW ALOFT PERSISTS THROUGH THE WEEK. COMBINED WITH STATIONARY LEE TROF/DRY LINE OVER CENTRAL MONTANA WITH LOW LEVEL SOUTHEAST FLOW ADVECTING MOISTURE INTO EASTERN MONTANA...THUNDERSTORMS WILL BE POSSIBLE MOST DAYS. PICTURE GETS A LITTLE FUZZIER BY THE WEEKEND WITH ECMWF BRINGING STRONG CLOSED LOW OUT OF THE PACIFIC NORTHWEST INTO CENTRAL CANADA. GEM FARTHER NORTH WITH THIS FEATURE WHILE GFS IS MUCH WEAKER WITH JUST AN OPEN WAVE. IF THE STRONGER FEATURE DEVELOPS THIS COULD SHUT OFF THE THUNDERSTORMS BRIEFLY LATE IN THE WEEK WITH DRY SLOT PUSHING INTO MONTANA. EBERT && .AVIATION... A STICKY AIRMASS BEING CAPPED THIS AFTERNOON ACROSS THE AREA. SCATTERED STORMS ARE EXPECTED TO MOVE EAST OR NORTHEAST ACROSS THE AREA THIS EVENING POSSIBLY BRINGING STRONG WINDS AND LARGE HAIL. NORTHWEST WINDS AND CLEAR SKIES RETURN TO THE AREA ON THE FOURTH. JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 505 PM MDT SUN JUL 3 2011 MTZ024>027-042315- RICHLAND-DAWSON-PRAIRIE-WIBAUX- 505 PM MDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEAST MONTANA UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE YELLOWSTONE RIVER WILL BE ON THE RISE ONCE AGAIN INTO EARLY THIS WEEK. LEVELS MAY COME WITHIN A FOOT OF FLOOD STAGE AT GLENDIVE ON MONDAY AFTERNOON...AND TUESDAY NIGHT IN SIDNEY. RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>023-059>062-042315- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 505 PM MDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHEAST MONTANA UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OVER 60 MPH. SCATTERED THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 54 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
3 hail. Local standard time, as filed.
Penny- to nickel-sized stones reported with heavy rain.
Mainly pea-sized stones fell with some nickel-sized stones and moderate rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333946, 333948, 333950.